Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 115, NWS St. Louis, MO

May 15, 2014Saint Louis County, City of Saint Louis, Missouri; Madison County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 15, 2014, 3:46 PM CDT for Saint Louis County, City of Saint Louis, Missouri; Madison County, Saint Clair County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2014, 3:46 PM CDT (20:46 UTC)
Expired
May 15, 2014, 4:30 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 48 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WUUS53 KLSX 152046
SVRLSX
ILC119-163-MOC189-510-152130-
/O.NEW.KLSX.SV.W.0115.140515T2046Z-140515T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
  EXTREME NORTHWESTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
  NORTHEASTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
  NORTHERN ST. LOUIS CITY IN EAST CENTRAL MISSOURI...

* UNTIL 430 PM CDT

* AT 342 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RIVERVIEW...
  AND MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  MADISON...GRANITE CITY...PONTOON BEACH...COLLINSVILLE...GLEN
  CARBON...MARYVILLE...EDWARDSVILLE...TROY...FAIRMONT CITY...
  HARTFORD...ROXANA...MITCHELL...POAG AND KUHN.

THIS WARNING INCLUDES HORSESHOE LAKE STATE PARK AND SCOTT JOPLIN
HISTORIC SITE.

THIS WARNING ALSO INCLUDES...
INTERSTATE 55 IN ILLINOIS NEAR EXIT 23.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3863 9029 3881 9031 3883 9020 3882 9018
      3883 9015 3882 9012 3880 9012 3884 9011
      3887 8988 3865 8982
TIME...MOT...LOC 2046Z 266DEG 18KT 3873 9018

HAIL...1.00IN
WIND...<50MPH

$$

PHILLIPSON
1 follow-up statement
833 
WWUS53 KLSX 152101
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
401 PM CDT THU MAY 15 2014

ILC119-163-MOC189-510-152111-
/O.CAN.KLSX.SV.W.0115.000000T0000Z-140515T2130Z/
MADISON IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
401 PM CDT THU MAY 15 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. LOUIS CITY...
NORTHEASTERN ST. LOUIS...EXTREME NORTHWESTERN ST. CLAIR AND
SOUTHWESTERN MADISON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3863 9029 3881 9031 3883 9020 3882 9018
      3883 9015 3882 9012 3880 9012 3884 9011
      3887 8988 3865 8982
TIME...MOT...LOC 2101Z 266DEG 18KT 3873 9008

$$

PHILLIPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:06 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 15, 1:06 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
106 PM CDT Thu May 15 2014

.UPDATE:
Issued at 104 PM CDT Thu May 15 2014

Have updated the forecast to mention small hail in addition to the
showers and thunderstorms through the rest of the afternoon. The
remainder of the forecast is on track.

JP

&&

.SHORT TERM:  (Through Late This Afternoon)
Issued at 336 AM CDT Thu May 15 2014

Upper level trof and shortwave continue to lift north northeastward
away from forecast area early this morning. Still some lingering
light rain in far eastern counties, but should taper off soon after
sunrise. In the meantime, next shortwave rotating around upper low
to continue sliding southeast into forecast area today. With decent
lapse rates and surface capes between 500-1000 j/kg, will see
showers and a few thunderstorms develop with this system. Already
have some activity over central Missouri northward towards Des
Moines as of 08z that is moving south southeast towards forecast
area. As for high temperatures today, remain in cooler northwest
flow with highs only in the mid 50s to low 60s.

Byrd

.LONG TERM:  (Tonight through Wednesday)
Issued at 336 AM CDT Thu May 15 2014

By tonight, this secondary shortwave to shift east of forecast area
with precipitation shifting east as well. Tonight will be our
coldest night with temperatures near record lows, in the upper 30s
to low 40s, though could see mid 30s over eastern Ozarks with
some patchy frost depending on cloud cover and winds. For now
confidence is low and will not add mention of frost at this time.

On Friday, it still looks like weak surface ridging will build in
but we get squeezed between another shortwave rotating around upper
low that will be over the Great Lakes region and shortwave sliding
southeast through Central Plains. Will see some shower activity once
again with best chances along and east of Mississippi River. Highs
will only be in the upper 50s to low 60s.

Then by Friday night, surface ridge gets a bit stronger and helps to
suppress activity to our south and northeast, so a relatively dry
period expected from Friday night through Sunday night, though a few
stray showers over far southern sections not out of question on
Friday night. Temperatures through this period should begin to
moderate at bit with highs back into the upper 60s to low 70s by
Sunday.

Beyond that, could get into an active pattern once again as next
system approaches from the west. Currently extended models keep
forecast area in warm sector with a warm frontal boundary setting up
across northern portions of forecast area, so have slight chance
pops for this area Monday through Wednesday. Temperatures to
continue their upward trend with highs back in the 80s by next
Tuesday and Wednesday.

Byrd

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1216 PM CDT Thu May 15 2014

Showers and a few isolated thunderstorms have begun to percolate
across the area this afternoon, particularly over central and
northeast Missouri and west central Illinois. While VFR conditions
are expected to generally prevail this period, a brief drop to
MVFR during any passing thunderstorm or strong shower cannot be
ruled out for any area TAF sites. KCOU should see a bulk of the
activity in the first few hours of the TAF period before the
SHRA/TSRA shifts eastward, with KUIN, KSTL, KSUS, and KCPS in line
to experience periods of showers and thunderstorms until around
00Z. Given steep lapse rates, brief periods of small hail are
possible with stronger storms, though pea-sized should be the
norm. Once the SHRA/TSRA shifts east tonight, expect ceilings to
scatter out, with winds remaining westerly/northwesterly through
the remainder of the period.

Specifics for KSTL:

Showers and thunderstorms have begun to percolate across the area
this afternoon, and while KSTL could see a passing shower in the
first couple hours of the TAF period, expect a bulk of the
activity between 20Z and 00Z this afternoon/evening, with several
periods of SHRA/TSRA. Brief small hail, generally pea-sized, is
also possible with some of the stronger storms due to steep lapse
rates. Though VFR conditions will prevail overall through the
period, a decrease to MVFR flight conditions will be possible
during periods of TSRA or during stronger showers that move over
the terminal. After 00Z, expect the clouds to begin to scatter out
fairly quickly, and winds to remain westerly/northwesterly through
the remainder of the period, increasing to 12-14KT on Friday.

JP

&&

.CLIMATE:
Issued at 336 AM CDT Thu May 15 2014

Record low temps for May 15th:

STL - 39 in 1959
COU - 36 in 1959
UIN - 35 in 1959

Record low temps for May 16th:

STL - 39 in 1875
COU - 33 in 1890
UIN - 34 in 1956

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 15, 3:59 AM CDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
359 AM CDT THU MAY 15 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
359 AM CDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. HOWEVER THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT WEEK FROM MONDAY
THROUGH WEDNESDAY...PRIMARILY OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BYRD

In the hours before

Local storm report, May 15, 2:38 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
238 PM CDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             ST. CLAIR               38.35N  90.98W
05/15/2014  E0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

            SEVERAL ROUNDS OF PEA SIZED HAIL

&&

JP
Local storm report, May 15, 2:48 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             ST. PETERS              38.78N  90.61W
05/15/2014  E0.75 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            PENNY SIZED HAIL LASTED ABOUT 30 SECONDS

&&

JP
Special weather statement, May 15, 2:52 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT THU MAY 15 2014

ILZ079-102-MOZ065-075-152030-
JEFFERSON MO-MONROE IL-RANDOLPH IL-STE. GENEVIEVE MO-
252 PM CDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STE. GENEVIEVE...
SOUTHERN JEFFERSON...WESTERN RANDOLPH AND SOUTHERN MONROE COUNTIES
UNTIL 330 PM CDT...

AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DE SOTO...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OLYMPIAN VILLAGE...
  BLOOMSDALE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

PHILLIPSON
Special weather statement, May 15, 3:02 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CDT THU MAY 15 2014

ILZ101-MOZ063>065-152045-
JEFFERSON MO-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
302 PM CDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. LOUIS CITY...
SOUTHERN ST. LOUIS...NORTHEASTERN JEFFERSON AND NORTHWESTERN ST.
CLAIR COUNTIES UNTIL 345 PM CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EUREKA...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MANCHESTER...
  MURPHY...
  VALLEY PARK...
  FENTON...
  DES PERES...
  SUNSET HILLS...
  KIRKWOOD...
  ARNOLD...
  WARSON WOODS...
  CRESTWOOD...

THIS STORM WILL ALSO IMPACT CASTLEWOOD STATE PARK...ROUTE 66 STATE
PARK AND SCOTT JOPLIN HISTORIC SITE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

PHILLIPSON
Local storm report, May 15, 3:23 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             OVERLAND                38.70N  90.37W
05/15/2014  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            AT THE CORNER OF WOODSON AND MIDLAND IN OVERLAND... MO.

&&

FUCHS
Local storm report, May 15, 3:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             UNIVERSITY CITY         38.67N  90.33W
05/15/2014  E0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            AT BARBARA P. JORDON ELEMENTARY SCHOOL IN UNIVERSITY
            CITY.

&&

FUCHS

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.